Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Tucson, AZ

August 1, 2020Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2020, 7:45 PM MST for Cochise County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2020, 7:45 PM MST (02:45 UTC)
Expired
Aug 1, 2020, 8:30 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS55 KTWC 020245
SVRTWC
AZC003-020330-
/O.NEW.KTWC.SV.W.0029.200802T0245Z-200802T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
745 PM MST Sat Aug 1 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cochise County in southeastern Arizona...

* Until 830 PM MST.

* At 745 PM MST, a severe thunderstorm was located near Texas Canyon 
  and Interstate 10, or 11 miles east of Benson, moving south at 20 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Benson, St. David and Texas Canyon. 

This includes the following highways...
 Interstate 10 between mile markers 305 and 324.
 Route 80 between mile markers 293 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3221 11018 3222 11001 3186 11008 3195 11033
TIME...MOT...LOC 0245Z 003DEG 18KT 3200 11013 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
180 
WWUS55 KTWC 020321
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
821 PM MST Sat Aug 1 2020

AZC003-020330-
/O.EXP.KTWC.SV.W.0029.000000T0000Z-200802T0330Z/
Cochise-
821 PM MST Sat Aug 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 830 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3221 11018 3222 11001 3186 11008 3195 11033
TIME...MOT...LOC 0320Z 003DEG 18KT 3186 11014 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:05 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 1, 3:05 PM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
305 PM MST Sat Aug 1 2020

.SYNOPSIS...A strong ridge of high pressure will gradually
weaken in the coming days, although hotter than normal temperatures
will continue through next week.  Isolated to scattered
thunderstorms will develop each afternoon as well, though Monday and
Tuesday look to be a little less active compared to the rest of the
week.

&&

.DISCUSSION...The first day of August is a hot one, with
temperatures only running a few degrees behind compared to 24 hours
ago. For KTUS, this means we've already hit 106. Storms have started
to develop across the White Mountains and are moving toward the
southwest. Cu are trying to develop along the International border
as well, so we'll keep an eye on that area as the next potential
spot for development. SPC Mesoanalysis shows pretty stout ML CAPE
for much of the CWA at the moment, but we're going to need a little
help to erode the last little bit of capping in order for things to
get rolling. All that said, with a decent amount of dry air aloft
and DCAPE between 1400 and 1800 J/kg, expect some gusty outflows
with the stronger storms that develop this afternoon and evening
along with some localized areal flooding as storms are struggling to
move faster than 10 or 15 mph.

When storms do become more scattered, expect the areas of greatest
activity to be south to east of Tucson into this evening. As we head
into the overnight hours, several Hi-Res models, including the U of
A WRF models, have been consistent with bringing showers and
thunderstorms through the CWA along an outflow boundary from the
east. Not expecting this activity to be severe in any way, but can't
rule out a few lightning strikes or elevated wind gusts. Prime time
tonight looks to be between about 02/06Z and 02/12Z, with showers
decreasing pretty rapidly into the daylight hours Sunday morning,
with a focus from Tucson eastward.

Depending on how things pan out tonight could greatly influence how
Sunday shapes up. If we are worked over, that could shut things down
or significantly limit showers and thunderstorms for the afternoon,
which at the current time is forecast to look quite similar to today.
For now though, we'll continue with the thinking that things will
clear out enough tomorrow morning for another round of convection to
get going Sunday afternoon.

Monday and Tuesday look to be slightly down in terms of convection
as the ridge breaks down and slides slightly to the east. Things
should ramp back up on Wednesday and Thursday as weak troughing to
the west helps advect some additional moisture into the area from
the south. The trough will push through into next weekend for
another potential decrease in convective activity.

Despite the daily chances for showers and thunderstorms,
temperatures this week will remain above average, which for Tucson
means the triple digits aren't going anywhere. Boo.

&&

.AVIATION...Valid through 03/00Z.
SKC-SCT clouds, locally BKN at times, 10k-15k ft MSL through much of
the period. Isolated to scattered -TSRA/-SHRA this afternoon mainly
east to south of KTUS and continuing well into this evening and
possibly through the night. Tstm gusts to near 45 kts may occur with
stronger TSRA during the afternoon and early evening hours. SFC wind
NWLY at 8-14 kts with gusts of 20-25 kts into this evening and again
Sunday afternoon, otherwise wind variable to 10 kts. The strongest
speeds should occur across the Upper Gila River Valley near KSAD.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect isolated to scattered mainly afternoon and
evening thunderstorms favoring locations east to south of Tucson
through much of next week. Overall, Monday and Tuesday may be
somewhat less active days. Except for some elevated 20-foot
northwest winds in the upper Gila River valley today and Sunday, 20-
foot winds winds will generally follow typical diurnal patterns at
less than 15 mph apart from thunderstorm wind gusts. High
temperatures will remain 4 to 8 degrees above normal through the
middle of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

Excessive Heat Warning in effect until 8 PM MST this evening for
AZZ501>506-509.

&&

Carpenter/Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 1, 6:05 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
605 PM MST Sat Aug 1 2020

AZZ508-512-020130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
605 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL
630 PM MST...

At 605 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Chiricahua National Monument, or 26 miles southeast of
Willcox, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chiricahua National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3196 10962 3210 10958 3207 10934 3186 10941
TIME...MOT...LOC 0105Z 292DEG 9KT 3200 10949

TGD
Special weather statement, Aug 1, 6:39 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
639 PM MST Sat Aug 1 2020

AZZ502-020230-
Tohono O'odham Nation including Sells-
639 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 730 PM
MST...

At 638 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Sells, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Sells, Ali Chukson, No:ligk, Cababi, San Luis - Sells District and
Rincon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3213 11201 3214 11186 3191 11179 3189 11200
TIME...MOT...LOC 0138Z 347DEG 11KT 3206 11193

TGD
Local storm report, Aug 1, 6:45 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
645 PM MST SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             22 WNW BYLAS            33.29N 110.44W
08/01/2020  E1.00 INCH       GRAHAM             AZ   PUBLIC

            QUARTER SIZE HAIL REPORTED. UNKNOWN DURATION
            OF HAIL EVENT.

&&

KJS
Local storm report, Aug 1, 6:52 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
652 PM MST SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             22 WNW BYLAS            33.29N 110.44W
08/01/2020  E1.00 INCH       GRAHAM             AZ   PUBLIC

            QUARTER SIZE HAIL REPORTED. UNKNOWN DURATION
            OF HAIL EVENT.

&&
Local storm report, Aug 1, 7:14 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
714 PM MST SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     23 WNW BYLAS            33.29N 110.45W
08/01/2020                   GRAHAM             AZ   PUBLIC

            DOWN ELECTRICAL POWER LINES IN THE TOWN OF
            PERIDOT, AZ. IMPACTING MULTIPLE
            NEIGHBORHOODS.

&&

KJS
Local storm report, Aug 1, 7:36 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
736 PM MST SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     23 WNW BYLAS            33.29N 110.45W
08/01/2020                   GRAHAM             AZ   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            23 WNW BYLAS. DOWN ELECTRICAL POWER LINES IN
            THE TOWN OF PERIDOT, AZ. IMPACTING MULTIPLE
            NEIGHBORHOODS.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:06 PM MSTAreal Flood AdvisoryTWCGraham114 min
Aug 1, 5:19 PM MSTSevere Thunderstorm WarningTWCGraham41 min
Aug 1, 6:02 PM MSTSevere Thunderstorm WarningTWCGraham43 min
Aug 1, 6:05 PM MSTSpecial Weather StatementTWCCochise25 min
Aug 1, 6:13 PM MSTFlash Flood Warning Considerable damage threatTWCGraham107 min
Aug 1, 6:14 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 1, 6:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 1, 6:26 PM MSTSevere Thunderstorm WarningTWCCochise, Graham49 min
Aug 1, 6:39 PM MSTSpecial Weather StatementTWCPima51 min
Aug 1, 6:58 PM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Aug 1, 7:03 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Aug 1, 7:15 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Aug 1, 8:13 PM MSTSpecial Weather StatementTWC32 min
Aug 1, 8:37 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz119 min
Aug 1, 9:22 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Aug 1, 10:34 PM MSTAreal Flood AdvisoryTWCSanta Cruz116 min
Aug 2, 2:09 PM MSTSpecial Weather StatementTWCGreenlee36 min
Aug 2, 4:45 PM MSTSpecial Weather StatementTWCGraham30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.